Hail, Barton
- When
- April 18, 1:50 PM CST to 1:52 PM CST
- Where
- Barton County, 2.27 mi WSW of Great Bend
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.360, -98.810
A series of severe storms moved across central Kansas dropping large hail up to golf ball sized.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A series of severe storms moved across central Kansas dropping large hail up to golf ball sized.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 18, 11:42 AM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1242 PM CDT SAT APR 18 2015 ...UPDATED FOR 18Z AVIATION DISCUSSION... .SYNOPSIS... ISSUED AT 350 AM CDT SAT APR 18 2015 THE UPPER LOW HAS SHIFTED EASTWARD AND IS SPINNING OVER COLORADO. SMALL PIECES OF ENERGY WITH IT HAVE HELPED TO SPARK OFF SHOWERS AND THUNDERSTORMS OVER THE PLAINS STATES DURING THE OVERNIGHT HOURS. EXPECT CENTRAL AND EASTERN KANSAS TO SEE SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE MORNING. BILLINGS WRIGHT && .UPDATE... ISSUED AT 1037 AM CDT SAT APR 18 2015 MAIN UPPER LEVEL LOW OVER THE CO ROCKIES IS BEGINNING TO MAKE SLOW PROGRESS INTO THE PLAINS THIS MORNING. DIFFLUENT SW FLOW AHEAD OF THIS UPPER LOW HAS LED TO ANOTHER ROUND OF SHOWERS AND EMBEDDED STORMS OVER THE ERN HALF OF KS. EXPECT THE SHOWERS IN ERN KS TO GRADUALLY SHIFT TO THE E-NE OF THE AREA LATE THIS MORNING. BUT ATTENTION QUICKLY SHIFTS BACK TO THE WEST...AS THIS UPPER LOW BEGINS TO PUSH EAST INTO WRN KS. ALREADY SEEING SOME CLEARING ACROSS THE WESTERN HALF OF THE FORECAST AREA...WHICH WILL LEAD TO INCREASED SURFACE HEATING INTO THE AFTERNOON HOURS. SETUP IS A LITTLE DIFFERENT THAN YESTERDAY...AS DRYLINE IN SW KS IS ON THE MOVE TO THE EAST THIS MORNING...CURRENTLY JUST TO THE WEST OF THE KDDC. LATEST LOOK AT THE HI-RES SHORT TERM MODELS SUGGEST THAT THE INCREASED HEATING BETWEEN THE DRYLINE AND WRN SECTIONS OF THE FORECAST AREA WILL HELP DESTABILIZE THE ATMOSPHERE JUST TO THE WEST OF THE FORECAST AREA THIS AFTERNOON. THIS AREA IS ALSO WEAKLY CAPPED. SO BETTER HEATING THIS MORNING...AND NOT ALOT OF RECOVERY TIME NEEDED...MAY LEAD TO CONVECTION DEVELOPING EARLIER THAN YESTERDAY. ESPECIALLY JUST AHEAD OF THE DRYLINE AS IT PUSHES EAST OF KDDC...AND PUSHES TO JUST WEST OF KPPT. SO MAY SEE CONVECTION DEVELOP AND MOVE INTO WRN SECTIONS OF THE FORECAST AREA (WEST OF I- 135) BETWEEN 20-22Z. LATEST HRRR AND ARW SUGGEST THIS SCENARIO. AS FAR AS SEVERE WEATHER CHANCES...BULK SHEAR AROUND 40 KTS AND SBCAPE VALUES EXPECTED TO BE IN THE 2000-2500 J/KG SUGGEST A STRONG TO SEVERE CHANCE WITH A MIXED MODE WITH MULTICELL CLUSTERS AND A FEW LOW TOPPED SUPERCELLS WITH LARGE HAIL (QUARTER TO GOLFBALL) AND DAMAGING WINDS THE MAIN CONCERN. CANNOT RULE OUT A WEAK/BRIEF TORNADO OR TWO...GIVEN THE DIRECTIONAL SHEAR AND INCREASED VERTICAL STRETCHING DUE TO THE STEEP LAPSE RATES. KETCHAM && .SHORT TERM...(TODAY THROUGH MONDAY) ISSUED AT 350 AM CDT SAT APR 18 2015 MORNING: EXPECT THE SHOWERS AND THUNDERSTORMS CURRENTLY ONGOING TO CONTINUE TO DEVELOP AND SHIFT EAST-NORTHEASTWARD DURING THE MORNING HOURS. DO NOT EXPECT THESE TO BE STRONG OR SEVERE...JUST A WELCOME DRINK OF RAIN. THIS AFTERNOON/EVENING: THINK THAT THERE MAY BE SOME CLEARING ACROSS WESTERN AREAS THIS MORNING/EARLY AFTERNOON BEFORE THUNDERSTORMS FIRE AGAIN THIS AFTERNOON ALONG AND AHEAD OF THE DRYLINE. STILL SLIGHTLY CONCERNED THAT STORMS COULD FIRE EARLIER IN THE AFTERNOON...CLOSER TO 18Z WITH THE SUPPORT FROM THE UPPER DYNAMICS OF THE UPPER LOW...HOWEVER...THE BEST SUPPORT FOR COVERAGE IS CLOSER TO 21Z TO 00Z. EXPECT THESE STORMS TO IMPACT CENTRAL AND SOUTH CENTRAL KANSAS WHERE INSTABILITY AND SHEAR PARAMETERS ARE PLENTIFUL TO SUPPORT SUPERCELLS CAPABLE OF LARGE HAIL AND DAMAGING WIND. THERE IS STILL A SMALL CHANCE FOR A TORNADO...BEST CHANCES RESIDE IN SOUTH CENTRAL KANSAS AND CLOSER TO THE OKLAHOMA BORDER WITH THE BETTER HELICITY/EHI FURTHER SOUTH IN OKLAHOMA. EXPECT STORMS TO MOVE EASTWARD DURING THE EVENING. THE SEVERE CHANCES DECREASE OVER SOUTHEAST KANSAS THOUGH AS THE PARAMETERS ARE LESS FAVORABLE THERE TO SUPPORT SEVERE STORMS. DURING THE OVERNIGHT HOURS SATURDAY INTO SUNDAY: THE UPPER LOW WILL CONTINUE TO PUSH EASTWARD AND LOBES OF VORTICITY ARE EXPECTED TO CIRCLE AROUND IT WHICH COULD SPARK MULTIPLE ROUNDS OF SHOWERS/THUNDERSTORMS OVER SOUTHERN KANSAS. THE UPPER LOW WILL TRAVERSE THE STATE SUNDAY...THUNDERSTORMS WILL BECOME SHOWERS AND THE FOCUS WILL SHIFT TO EAST AND SOUTHEAST KANSAS. A COLD FRONT ASSOCIATED WITH THE UPPER LOW WILL MOVE ACROSS THE STATE AND SHIFT WINDS TO THE NORTHWEST AND GUSTY. TEMPERATURES WILL BE COOLER ON MONDAY...IN THE 60S BUT THINGS SHOULD BE DRY AS THE UPPER LOW SLOWLY BEGINS TO SHIFT NORTHEASTWARD. BILLINGS WRIGHT .LONG TERM...(TUESDAY THROUGH FRIDAY) ISSUED AT 350 AM CDT SAT APR 18 2015 THE MAIN UPPER LOW IS SLOW TO EXIT AND A PIECE OF ENERGY ROTATING AROUND ITS BACK SIDE IT WILL IMPACT THE AREA WHILE THE CENTRAL PLAINS SITS UNDER NORTHWESTERLY UPPER LEVEL FLOW. PRECIPITATION CHANCES WILL BE POSSIBLE EARLY TUESDAY AND THROUGHOUT THE DAY...BUT THE GUIDANCE HAS DISCREPANCIES AMONGST THE LOCATION OF THE PRECIPITATION...THINK IT COULD BE SOUTH OF THE STATE LINE...HOWEVER THE GFS PUSHES IT RIGHT OVER CENTRAL KANSAS. CONFIDENCE ON THIS PERIOD AND PRECIPITATION CHANCES IS LOW. BY WEDNESDAY THROUGH FRIDAY THE UPPER LOW MOVES OFF TO THE NORTHEAST AND ANOTHER SYSTEM MOVES IN FROM THE SOUTHWEST. PRECIPITATION AND POSSIBLY THUNDERSTORM CHANCES INCREASE BY WEDNESDAY THROUGH FRIDAY ACROSS THE AREA. THIS PERIOD HAS QUITE A FEW DISCREPANCIES WITH THE VARIOUS SOLUTIONS...CONFIDENCE ON ANY SOLUTION IS LOW. TEMPERATURES WILL STAY IN THE UPPER 60S AND LOW 70S...NEAR SEASONAL NORMALS. BILLINGS WRIGHT && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1240 PM CDT SAT APR 18 2015 A RATHER DIFFICULT AVIATION FORECAST...AS AN UPPER LEVEL SYSTEM CURRENTLY OVER ERN CO WILL LEAD TO LOTS OF LOW LEVEL MOISTURE ACROSS MOST OF THE FORECAST AREA. AS LIFT FROM THIS LOW INCREASES...EXPECT SHRA/TSRA TO DEVELOP IN THIS UNSTABLE ATMOSPHERE ACROSS MOST OF THE FORECAST AREA AFTER 22Z/SAT. SO PLAN ON GOING WITH VCTS FOR MOST LOCATIONS FOR THIS CHANCE. ALSO WILL GO WITH A TEMPO GROUP FOR MVFR VSBYS IN AND AROUND THE STRONGER STORMS NEAR THE KICT/KHUT AND KRSL TAF SITES. EXPECT THE THUNDER CHANCES TO CONTINUE WELL INTO THE EVENING HOURS...ESPECIALLY FOR AREAS NEAR THE KICT/KHUT/KSLN AND KRSL TAF SITES. KCNU WILL SEE A LATER ARRIVAL FOR THE VCTS....TO AROUND 06Z. THE DEEPER LOW LEVEL MOISTURE COULD LEAD TO SOME MVFR CIGS AS WELL. EXPECT A GRADUAL WIND SHIFT TO THE WEST FOR THE KRSL TAF BY SUN MORNING. KETCHAM && .FIRE WEATHER... ISSUED AT 350 AM CDT SAT APR 18 2015 FIRE WEATHER CONCERNS REMAIN LOW WITH THE UPPER LEVEL SYSTEM IMPACTING THE AREA CAUSING MULTIPLE ROUNDS OF PRECIPITATION. THE GRASSLAND FIRE DANGER INDEX REMAINS BELOW ELEVATED CONCERN LEVELS. BILLINGS WRIGHT && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 54 66 39 / 50 60 70 10 HUTCHINSON 75 52 62 39 / 50 60 70 10 NEWTON 73 52 62 40 / 50 60 80 10 ELDORADO 74 54 69 41 / 40 60 80 10 WINFIELD-KWLD 74 54 70 40 / 40 60 70 10 RUSSELL 75 51 59 36 / 50 60 60 10 GREAT BEND 74 50 59 35 / 50 60 60 10 SALINA 76 52 61 38 / 50 60 70 10 MCPHERSON 74 52 60 38 / 50 60 70 10 COFFEYVILLE 73 56 70 43 / 80 60 80 20 CHANUTE 72 56 70 42 / 80 60 80 20 IOLA 71 56 69 42 / 80 60 80 20 PARSONS-KPPF 73 56 69 42 / 80 60 80 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1059 AM CDT SAT APR 18 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-191600- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1059 AM CDT SAT APR 18 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE THROUGH MIDDAY ACROSS EASTERN KANSAS. THERE COULD BE A STRONG STORM OR TWO THAT WILL BE CAPABLE OF SMALL HAIL AND 50 MPH WINDS. HEAVY RAIN WILL ALSO BE POSSIBLE. SEVERE STORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT...MAINLY AFTER 1PM GENERALLY ALONG AND WEST OF INTERSTATE 135. GOLFBALL SIZED HAIL AND 60 MPH WINDS ARE POSSIBLE WITH THESE STORMS. THERE CONTINUES TO BE A CHANCE FOR A FEW BRIEF/WEAK TORNADOES WITH THE BETTER CHANCES CLOSER TO THE OKLAHOMA BORDER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SUNDAY: THUNDERSTORMS WILL CONTINUE FOR SOUTHERN KANSAS...SOUTHEAST KANSAS MAY SEE SOME STRONGER STORMS WITH SMALL HAIL AND 40 TO 50 MPH GUSTS. THUNDERSTORM CHANCES INCREASE WEDNESDAY THROUGH FRIDAY. THERE REMAIN DISCREPANCIES WITH HOW THIS SYSTEM WILL EVOLVE. HOWEVER...STORMS THAT DO DEVELOP COULD BE COME STRONG. PLEASE WATCH THIS PERIOD AS IT EVOLVES AS DETAILS UNFOLD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ALONG AND WEST OF THE INTERSTATE 135 CORRIDOR THIS AFTERNOON AND THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/ JMBW/KETCHAM
The Dodge City radar (KDDC), 121 km away, was scanning. The volume nearest the first event began at 19:50 UTC.
12 hail, 2 heavy rain, 1 flood. Local standard time, as filed.
Heavy rains had caused some nuisance flooding on county roads with a few being covered by shallow water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564540, 564541, 564542, 564543, 564561, 564544, 564545, 564548, 564549, 564550, 564551, 564552, 564554, 564538, 564560.